To report the long-term follow-up (mean, 41 months; range, 25-55 months) of patients with demyelinating neuropathy occurring after tumor necrosis factor-α (TNF-α) blocker treatment (infliximab [Remicade], etanercept [Enbrel], and adalimumab [Humira]).
Demyelinating neuropathy is a rare adverse event of anti–TNF-α therapy. Improvement usually occurs after drug interruption and/or in association with usual treatments for demyelinating neuropathies.
Case report with review of the previously published cases.
University hospital in Le Kremlin-Bicêtre, France: tertiary reference center for peripheral neuropathies and national reference center for rare peripheral neuropathies (www.nnerf.fr).
Five patients (4 men, mean age, 47 years) who developed a demyelinating neuropathy during anti–TNF-α therapy.
Main Outcome Measure
Development of neuropathy.
Neuropathy developed early (8 months) after treatment introduction. Various clinical patterns were encountered, including pure sensory neuropathy. Immunomodulating treatments were always required for neuropathy control. Chronic demyelinating neuropathy developed either after change of anti–TNF-α drug or spontaneously after treatment discontinuation without any drug reintroduction.
Influence of anti–TNF-α treatment continuation on the long-term course of neuropathy is variable, suggesting that anti–TNF-α treatment withdrawal is not always necessary for neuropathy control.